Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS El Paso, TX

May 30, 2009Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 30, 2009, 9:20 PM MDT for Doña Ana County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 9:20 PM MDT (03:20 UTC)
Expired
May 30, 2009, 10:00 PM MDT
In force
40 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 83 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2744 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 310320
SVREPZ
NMC013-310400-
/O.NEW.KEPZ.SV.W.0002.090531T0320Z-090531T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
920 PM MDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1000 PM MDT

* AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RADIUM SPRINGS...OR ABOUT 18 MILES NORTHWEST
  OF LAS CRUCES...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEASBURG

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3282 10684 3255 10659 3236 10701 3248 10716
TIME...MOT...LOC 0319Z 224DEG 17KT 3249 10701

$$

LUNDEEN
1 follow-up statement
000 
WWUS54 KEPZ 310408
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1008 PM MDT SAT MAY 30 2009

NMC013-310412-
/O.EXP.KEPZ.SV.W.0002.000000T0000Z-090531T0400Z/
DONA ANA NM-
1008 PM MDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DONA ANA COUNTY HAS
EXPIRED...

THE SEVERE THUNDERSTORM NEAR RADIUM SPRINGS HAS DIMINISHED IN 
INTENSITY AND HAS MOVED INTO THE OPEN DESERT. THE STORM CONTINUES TO 
MOVE TO THE NORTHEAST AT 25 MPH. THUNDERSTORMS CONTINUE TO DEVELOP 
OVER NORTHERN DONA ANA COUNTY AND SOUTHEASTERN SIERRA COUNTY. 
PERIODS OF HEAVY RAIN WILL STILL BE POSSIBLE WITH THESE STORMS. 

IF A THUNDERSTORM APPROACHES YOUR AREA...MOVE INDOORS TO A STURDY 
BUILDING. LIGHTNING FROM STORMS CAN STRIKE SEVERAL MILES AWAY FROM 
THE CENTER OF A STORM. 

LAT...LON 3282 10684 3255 10659 3236 10701 3248 10716
TIME...MOT...LOC 0320Z 224DEG 17KT 3249 10700

$$

LUNDEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:00 PM MDT, 8 hours 20 minutes earlier.

Area forecast discussion, May 30, 1:00 PM MDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
100 PM MDT SAT MAY 30 2009

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THIS AFTERNOON AND THIS EVENING WHILE AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. AS A RESULT SCATTERED
THUNDERSTORMS WILL OCCUR THROUGH EARLY TONIGHT. WESTERLY WINDS
AND HIGH PRESSURE ALOFT WILL BRING VERY WARM AND MOSTLY DRY
WEATHER NEXT WEEK.

&&

.DISCUSSION...
EAST TO SOUTHEAST LOW LEVEL FLOW SUSTAINING MODEST TRANSPORT OF
MOIST AIR IN THE BOUNDARY LAYER WITH PRECIPITABLE WATER AMOUNTS
NEAR .75 MOST OF THE CWA. THIS FACTOR COMBINED WITH DIURNAL
WARMING WILL BRING AFTERNOON CAPES TO AROUND 500 TO 1000 J/KG.
MEANWHILE UPPER LOW IS NOW MOVING VERY SLOWLY INTO CENTRAL
ARIZONA WITH A WEAK TRAILING SHORT WAVE/VORTICITY AXIS FORECASTED
TO EJECT TO THE NORTHEAST INTO THE CWA LATE THIS AFTERNOON AND
THIS EVENING. LIFTING AHEAD OF THIS FEATURE PLUS HEATING SHOULD
SUPPORT SCATTERED CONVECTION MOST OF THE CWA LATE THIS AFTERNOON
AND THIS EVENING. WIND SHEAR WILL REMAIN WEAK BUT VERY ISOLATED
NEAR SEVERE PULSE STORMS MAY OCCUR AND SURFACE DEWPOINT
DEPRESSIONS ABOVE 40 F INDICATES STRONG DOWNBURST POTENTIAL. IN
ADDITION WET BUB ZERO HEIGHTS BELOW 9000 FEET AGL SUGGESTS A FEW
STORMS PRODUCING SMALL HAIL.

TRANSITION TO DRIER WEATHER BEGINS SUNDAY. UPPER LOW WILL CONTINUE
TO WEAKEN AS IT MOVES ACROSS NORTHERN ARIZONA INTO COLORADO
TOMORROW WITH RESULTANT HEIGHT CHANGES BRINGING A STRONGER ZONAL
FLOW ALOFT ACROSS NEW MEXICO. LEE SURFACE TROUGH ALSO BECOMES
BETTER DEFINED THROUGH EASTERN NEW MEXICO WITH A STRONGER WESTERLY
WIND COMPONENT ADVECTING DRIER AIR INTO THE REGION. THUS EXPECT
ONLY ISOLATED STORMS OVER THE FAR EASTERN PORTIONS OF THE CWA
SUNDAY WITH DRY WEATHER ELSEWHERE.

FOR MOST OF NEXT WEEK UNSEASONABLY DEEP AND LARGE CLOSED LOW WILL
MOVE VERY SLOWLY EASTWARD TOWARD THE CALIFORNIA COAST WITH
SOUTHWEST WINDS AHEAD OF IT ADVECTING WARMER AIR ALOFT INTO THE
SOUTHWESTERN U.S. IN RESPONSE ZONAL FLOW ALOFT WEAKENS AS RIDGE
ALOFT AMPLIFIES OVER THE ROCKIES. FOR SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS WILL PRODUCE WARM DRY WEATHER FOR THE WEEK. A
WEAK SHALLOW BACK DOOR FRONT MAY ACTUALLY ENTER THE CWA LATE
TUESDAY/EARLY WEDNESDAY BUT HEATING AND SUBSIDENCE SHOULD CAUSE
THIS FEATURE TO MIX OUT/DISSIPATE WITH NO RESULTANT TEMPERATURE
CHANGES. LEE TROUGHING MAY ALSO INDUCE NEAR BREEZY WINDS SUNDAY
AND MONDAY AFTERNOONS BUT WINDS SHOULD DECREASE AS RIDGE ALOFT
BUILDS.

&&

.AVIATION...VALID 310000Z-010000Z...
ISOLD-SCT SHRA AND +TSRA/ISOLD IFR VSBYS IN +SHRA...GENLY E OF A
SVC-DMN LINE THROUGH 03Z THIS EVENING AS UPPER LEVEL LOW CURRENTLY
OVER SOUTHERN CALIFORNIA...TEMPORARILY SPREADS DEEPER MOISTURE UP
FROM SOUTH OVER S-CENTRAL NM AND W TX FLYING AREAS. LOW WILL BEGIN
TO HEAD NE OV AZ WHILE WEAKENING INTO AN OPEN WAVE OVERNIGHT.  DRIER
AIR ALOFT WILL ALSO FOLLOW FROM THE SW OVERNIGHT...RESTRICTING -TSRA
DVLPMT OV MTNS EAST OF RIO GRANDE AFT 17Z SUNDAY.  SACRAMENTO
MOUNTAINS STAND THE BEST CHANCE AT ISOLD -TSRA/MVR VSBYS SUNDAY.
STRONG DOWNDRAFT WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS WITH ANY STORMS THROUGH EARLY THIS
EVENING. IMPACT SUNDAY WILL PRIMARILY BE GUSTY DOWNDRAFT/OUTFLOW
WINDS.

&&

.FIRE WEATHER...
LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL WEAKEN TO AN OPEN WAVE
OVERNIGHT...WHILE LIFTING NORTHEAST OVER ARIZONA. THIS WILL OPEN US
UP TO DRIER SW FLOW SUNDAY...EFFECTIVELY CONFINING AFTERNOON
THUNDERSTORM ACTIVITY OVER THE SACRAMENTO AND CAPITAN MOUNTAINS.
MODELS CONTINUE MOVING A MUCH LARGER UPPER LEVEL LOW OFF THE
CALIFORNIA COAST EARLY NEXT WEEK. THIS WILL PLACE US UNDER CONTINUED
DRY SOUTHWEST FLOW ALOFT...BEFORE BUILDING HIGH PRESSURE OVER THE
SOUTHERN ROCKIES WARMS TEMPERATURES AS MUCH AS 10 DEGREES TOWARDS
WEEKS END.  LOOK FOR INCREASING FIRE DANGERS THROUGH NEXT WEEK...AS
THE GROUND DRIES OUT...HOWEVER IF GRASSES OTHER SEASONAL VEGETATION
CAN GREEN UP SOON ENOUGH...THIS MAY SLOW THIS TREND SOME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 66  92  63  93  65 /  30  10   0   0  10
SIERRA BLANCA TX        63  91  62  93  63 /  30  20  10   0   0
LAS CRUCES              63  91  61  92  63 /  30  10   0   0  10
ALAMOGORDO              62  90  60  92  61 /  30  10  10   0   0
CLOUDCROFT              42  69  39  68  41 /  30  20  10  10   0
TRUTH OR CONSEQUENCES   61  90  59  91  60 /  30  10   0   0   0
SILVER CITY             53  83  50  84  51 /  30  10   0   0   0
DEMING                  61  91  58  92  59 /  30  10   0   0   0
LORDSBURG               62  92  58  93  59 /  20   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/21 TRIPOLI
Hazardous weather outlook, May 30, 7:45 AM MDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
745 AM MDT SAT MAY 30 2009

NMZ022>025-030>032-TXZ055-056-311345-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
745 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS AFTERNOON AND
EVENING. DRY CONDITIONS IN THE LOWER PART OF THE ATMOSPHERE WILL
ALLOW FOR SOME STRONG GUSTY WINDS AND DRY LIGHTNING. IN ADDITIONS
SOME SMALL HAIL MAY ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WE CAN EXPECT DRIER AND WARMER WEATHER DURING THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 30, 3:44 PM MDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
344 PM MDT SAT MAY 30 2009

NMZ024-025-302230-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
344 PM MDT SAT MAY 30 2009

...STRONG THUNDERSTORMS MOVING ACROSS OTERO COUNTY NEW MEXICO...

AT 338 PM MDT...STRONG THUNDERSTORMS WERE MOVING THROUGH PORTIONS OF
OTERO COUNTY NEW MEXICO IN THE VICINITY OF
ALAMOGORDO...TULAROSA...LA LUZ...AND MESCALERO. THE STORMS MAY
PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL...CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINS. HAZARDOUS DRIVING CONDITIONS MAY
OCCUR INCLUDING ALONG HIGHWAY 54 AND HIGHWAY 70.

ROGASH

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.